For healthcare professionals
Apgar score calculator
The Apgar score rates a newborn's condition on five signs, each worth 0, 1 or 2 points, usually at 1 and 5 minutes after birth. Virginia Apgar introduced it in 1953. This calculator is written for clinicians and is not a diagnosis.
Newborn signs
Pick one answer for each sign. Nothing you enter leaves this page.
What you will see
The Apgar score, the points for each sign, and the band for a 5-minute score.
Educational only, not medical advice. Not a diagnosis. Newborn care decisions belong to the delivery team.
Source
Apgar V, Current Researches in Anesthesia and Analgesia 1953. The five signs and their points are taken from the open-access (CC BY) table by Dalili and colleagues, PLoS One 2016. The bands are from Ramasethu and colleagues, Journal of Global Health 2025, and Jackson, History and Philosophy of the Life Sciences 2025 (both CC BY). The tests check every band edge and the 10-point maximum.
Validated in
Newborns at 1 and 5 minutes after birth. The bands apply to the 5-minute score in term and late-preterm infants. Dalili and colleagues recorded Apgar scores in 942 neonates (166 very preterm, 233 near term and 543 term) admitted to a tertiary hospital.
Limits
The American College of Obstetricians and Gynecologists and the American Academy of Pediatrics advise that the Apgar score should not be used alone to predict adverse neonatal outcomes, because it is influenced by maturity and by interventions in the delivery room (Dalili 2016). After adjustment for gestational age, birth weight and resuscitation, a low 5-minute score lost its links with the outcomes measured in that study. The color sign has been questioned for infants with darker skin (Jackson 2025).
Points
| Sign | 0 | 1 | 2 |
|---|---|---|---|
| Heart rate | Absent | Under 100 per minute | Over 100 per minute |
| Respiration | Absent | Slow, irregular | Good, crying |
| Muscle tone | Limp | Some flexion | Active motion |
| Reflex irritability | No response | Grimace | Cough, sneeze or cry |
| Color | Blue or pale | Body pink, hands and feet blue | Completely pink |
Source: Dalili and colleagues 2016 (Dalili 2016), as introduced by Virginia Apgar (Apgar 1953). The total runs from 0 to 10.
Worked example: heart rate over 100 (2), slow, irregular breathing (1), some flexion (1), a grimace (1) and a pink body with blue hands and feet (1) give an Apgar score of 6.
What the score means
| 5-minute score | Description |
|---|---|
| 7 to 10 | Reassuring |
| 4 to 6 | Moderately abnormal |
| 0 to 3 | Low |
These bands apply to the 5-minute score in term and late-preterm infants (Ramasethu 2025). Infants who do not reach a reassuring score at 5 minutes have the score recorded every 5 minutes for the first 20 minutes, even during active resuscitation (Jackson 2025).
In a study of 942 admitted neonates, 50 (5%) had a 5-minute score under 7. That low score was linked with bleeding in the brain, mechanical ventilation and death before adjustment, but not after adjustment for gestational age, birth weight and resuscitation in the delivery room (Dalili 2016).
Related checks
For other newborn care topics, see the newborn eye ointment check and the breastfeeding support check. Other bedside scores are listed under For healthcare professionals.
Before induction of labor, see the Bishop score.
Sources
- Dalili H, Sheikh M, Hardani AK, Nili F, Shariat M, Nayeri F. Comparison of the Combined versus Conventional Apgar Scores in Predicting Adverse Neonatal Outcomes. PLoS One. 2016;11(2):e0149464. doi:10.1371/journal.pone.0149464. PMID 26871908. Open access (CC BY 4.0). Table 1: the conventional Apgar score as introduced in 1953; 942 neonates; ACOG and AAP advise against using the score alone to predict outcomes. pmc.ncbi.nlm.nih.gov/articles/PMC4752486/
- Ramasethu J, Narayanan I, Arhin JK, et al. Use and implications of the Apgar score in evaluating resuscitation of newborns with birth asphyxia in a lower-middle-income country. J Glob Health. 2025;15:04244. doi:10.7189/jogh.15.04244. PMID 40971399. Open access (CC BY 4.0). Five-minute score 7 or more reassuring, 4 to 6 moderately abnormal, 3 or less low in term and late-preterm infants. pmc.ncbi.nlm.nih.gov/articles/PMC12448371/
- Jackson RL. The Apgar score and race: why healthy babies are supposed to be "pink". Hist Philos Life Sci. 2025;47(4):45. doi:10.1007/s40656-025-00693-3. PMID 41065978. Open access (CC BY 4.0). Five-minute bands; scoring every 5 minutes for the first 20 minutes when not reassuring; the color sign and skin tone. pmc.ncbi.nlm.nih.gov/articles/PMC12511204/
- Apgar V. A proposal for a new method of evaluation of the newborn infant. Curr Res Anesth Analg. 1953;32(4):260-267. PMID 13083014. Original paper (cited; the signs used here are taken from Dalili 2016, CC BY). pubmed.ncbi.nlm.nih.gov/13083014/
Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-02. Spotted an error? See About.